Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 70, NWS Detroit, MI

July 7, 2003Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 7, 2003, 1:10 PM EDT for Lenawee County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 1:10 PM EDT (17:10 UTC)
Expired
Jul 7, 2003, 2:15 PM EDT
In force
65 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 112 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 9:45 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS53 KDTX 071710
SVRDTX
MIC091-071815-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
110 PM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 215 PM EDT

* AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LIME CREEK...OR 16 MILES NORTHWEST OF
  WAUSEON...MOVING NORTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM HAS
  THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORENCI AT 115 PM EDT
  CLAYTON AT 120 PM EDT
  SENECA AT 125 PM EDT
  FAIRFIELD AT 140 PM EDT
  ADRIAN...OGDEN CENTER AT 145 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4183 8441 4169 8432 4178 8381 4205 8385

$$

OKEEFE GURNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:07 AM EDT, 9 hours 3 minutes earlier.

Area forecast discussion, Jul 7, 4:07 AM EDT, 9 hours 3 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
407 AM EDT MON JUL 7 2003

WILL KEEP MENTION OF LINGERING SHOWERS NORTH AND CENTRAL...THUNDER
IN SOUTH...EARLY THIS MORNING TO COVER CURRENT RADAR...THEN DRY
UNTIL SMALL CHANCE AGAIN THIS AFTERNOON.

AT 500 MB...MODELS CONTINUE TO DEPICT BASICALLY ZONAL FLOW WITH
EMBEDDED IMPULSES...FOR TRIGGERING CONVECTION BUT HARD TO
TIME...THOUGH MODELS ARE OVERALL SIMILAR. EVENTUALLY...MID LEVEL
FLOW WILL START TO VEER TO MORE NORTHWEST BY MID WEEK BEHIND
SYNOPTIC SCALE SHORTWAVE TROUGH SKIRTING THE NORTHERN LAKES REGION
TONIGHT AND TUESDAY. AT THE SURFACE...GFS STILL APPEARS TOO
STRONG...PERHAPS CONVECTIVE FEEDBACK...IN LOW/TROUGH TODAY BUT
MODELS ACTUALLY IN PRETTY GOOD CONSENSUS WITH COLD FRONT MOVING IN
LATE TONIGHT AND HANGING UP FOR A TIME VICINITY FAR SOUTHERN
COUNTIES TUESDAY BEFORE SUPPRESSING SOUTH TUESDAY NIGHT AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST.

WILL NOT DEVIATE MUCH FROM CURRENT ZONE PACKAGE...WITH NO CHANGES IN
TEMPERATURE AND ONLY MINOR POP/PRECIPITATION ADJUSTMENTS...KEEPING
MENTION OF SHOWERS/THUNDER IN FAR SOUTH LONGEST WHILE FRONT TRIES TO
CLEAR THE AREA. WITH MODELS CONTINUING TO SHOW MORE SHORTWAVE ENERGY
MOVING IN BY THURSDAY...THE CURRENT FORECAST LOOKS CONSISTENT.

LOW TO MID LEVEL OMEGA LIFT BEST TONIGHT ACROSS AREA...AND LATE
TUESDAY AND TUESDAY NIGHT FAR SOUTH...TO SUPPORT LIKELY POPS.
OTHERWISE CHANCE OR SCATTERED POPS SHOULD DO. 850 TO 500 MB QVECTOR
CONVERGENCE MODEST INTO TUESDAY NIGHT...AS IS SURFACE CONVERGENCE.
250 MB DIVERGENCE LOOKS BEST TUESDAY AFTERNOON INTO TUESDAY NIGHT AS
WELL.

THERMODYNAMICS...LIFTED INDICES DESTABILIZE TO MINUS 6 TO MINUS 8
THIS AFTERNOON WITH LITTLE INHIBITION AS K INDICES START TO
REBOUND...WITH CAPE FLIRTING WITH 2000 JOULES. SIMILAR CONDITIONS
TUESDAY CONFINED MAINLY TO THE SOUTH.

.DTX...NONE.

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 10:06 AM EDT, 3 hours 4 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1006 AM EDT MON JUL 7 2003

...SEVERE THUNDERSTORM WATCH 665 HAS BEEN ISSUED UNTIL 2 PM EDT FOR
LOCATIONS ALONG AND SOUTH OF M 59...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 665 IS IN EFFECT UNTIL 2 PM FOR ALL
LOCATIONS ALONG AND SOUTH OF M 59.  THIS INCLUDES THE CITIES OF
DETROIT...PONTIAC...ANN ARBOR...MONROE...AND ADRIAN.

THUNDERSTORMS WILL INCREASE ACROSS THE WATCH AREA DURING THE
REMAINDER OF THIS MORNING...AS A THUNDERSTORM COMPLEX APPROACHES
SOUTHEAST LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE AND
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO 1 INCH.
HEAVY RAINFALL WILL ALSO BE LIKELY FROM SOME OF THESE STORMS...SO
LOCALIZED FLOODING WILL BE POSSIBLE AS WELL. THESE THUNDERSTORMS ARE
EXPECTED TO MOVE TO THE SOUTHEAST AT AROUND 30 MPH.

NORTH OF THE WATCH AREA...ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON.  IT IS POSSIBLE SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE.  THESE THUNDERSTORMS WILL MOVE TO THE EAST NEAR 30 MPH.
TIMING OF THUNDERSTORMS WILL BE BETWEEN NOON AND 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY INTO TUESDAY NIGHT ALONG
AND SOUTH OF AN INTERSTATE 69 LINE...WITH A CHANCE FOR SEVERE STORMS
SOUTH OF A LINE THROUGH PONTIAC AND HOWELL PRODUCING DAMAGING WIND
GUSTS AND POSSIBLY LARGE HAIL. THE COLD FRONT WILL LINGER OVER THE
SOUTHERN COUNTIES TUESDAY...AND THE BEST CHANCE FOR SEVERE WEATHER
WILL BE IN THE AFTERNOON.

THERE IS A FURTHER CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT ALONG AND SOUTH OF A DETROIT TO ANN ARBOR LINE. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

FINALLY...A CHANCE OF THUNDERSTORMS EXISTS FOR ALL OF SOUTHEAST
MICHIGAN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION IS REQUESTED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

DWD/BGM

In the hours before

Local storm report, Jul 7, 8:21 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
821 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    AKRON                     MI   WIND DAMAGE
07/06/03   TUSCOLA                        NUMEROUS LARGE TREES
                                          DOWN.REPORTED BY SPOTTERS

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:16 PM EDTSpecial Marine WarningDTX74 min
Jul 6, 10:00 PM EDTSevere Thunderstorm WarningDTXGenesee, Tuscola60 min
Jul 6, 10:11 PM EDTSevere Thunderstorm WarningDTXLapeer64 min
Jul 6, 10:45 PM EDTSevere Thunderstorm WarningDTXSanilac60 min
Jul 6, 10:51 PM EDTSevere Thunderstorm WarningDTXSaint Clair69 min
Jul 6, 10:53 PM EDTSpecial Marine WarningDTX2 hr
Jul 6, 10:53 PM EDTSpecial Marine WarningDTX2 hr
Jul 6, 10:53 PM EDTSevere Thunderstorm WarningDTXHuron82 min
Jul 7, 1:50 PM EDTSpecial Marine WarningDTX85 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.